Alert archive / New York / Winter Storm Watches in 2013

Winter Storm Watch 4, NWS Buffalo, NY

December 19, 2013Jefferson County, Lewis County, New York

NWS Buffalo, NY issued this winter storm watch at Dec 19, 2013, 12:54 PM EST for Jefferson County, Lewis County, New York. It took effect at Dec 20, 2013, 1:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 19, 2013, 12:54 PM EST (17:54 UTC)
In effect from
Dec 20, 2013, 1:00 PM EST
Expired
Dec 20, 2013, 3:47 AM EST
In force
Issued by
NWS Buffalo, NY

Counties Jefferson County, NY, Lewis County, NY

The radar

The Ft Drum radar (KTYX), 16 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2013-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2013-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 356 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
356 m²/s²
0-3 km storm-relative helicity
668 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS41 KBUF 191754
WSWBUF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
1254 PM EST THU DEC 19 2013

NYZ007-008-200200-
/O.NEW.KBUF.WS.A.0004.131220T1800Z-131222T1800Z/
JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE
1254 PM EST THU DEC 19 2013

...WINTER STORM WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SUNDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A WINTER STORM
WATCH...WHICH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH SUNDAY
AFTERNOON. 

* LOCATIONS...JEFFERSON AND LEWIS COUNTIES. THE GREATEST THREAT IS
  CURRENTLY EXPECTED IN THE VICINITY OF THE SAINT LAWRENCE AND
  BLACK RIVER VALLEYS.

* TIMING...EARLY FRIDAY AFTERNOON THROUGH EARLY SUNDAY AFTERNOON.

* HAZARDS...FREEZING RAIN.

* ACCUMULATIONS...POTENTIAL ICE ACCUMULATIONS OF ONE HALF TO ONE INCH.

* TEMPERATURES...HIGHS IN THE MID 30S FRIDAY. LOWS IN THE UPPER
  20S FRIDAY NIGHT. HIGHS IN THE LOWER 30S SATURDAY. LOWS IN THE
  UPPER 20S SATURDAY NIGHT. HIGHS AROUND 40 SUNDAY.

* IMPACTS...ICE ACCUMULATIONS MAY CAUSE DOWNING OF LARGE TREES AND
  POWERLINES...CAUSING WIDESPREAD POWER OUTAGES. IN
  ADDITION...UNTREATED SURFACES MAY BECOME ICE COVERED...MAKING
  TRAVEL NEARLY IMPOSSIBLE.

* FORECASTER CONFIDENCE...MEDIUM-HIGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THAT HEAVY SNOW AND/OR ICE
ACCUMULATIONS ARE POSSIBLE. IF YOU ARE WITHIN THE WATCH AREA...
REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS
CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO.

&&

$$

WOOD
2 follow-up statements
000 
WWUS41 KBUF 200116
WSWBUF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
816 PM EST THU DEC 19 2013

NYZ007-008-201030-
/O.CON.KBUF.WS.A.0004.131220T1800Z-131222T1800Z/
JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE
816 PM EST THU DEC 19 2013

...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH SUNDAY AFTERNOON...

* LOCATIONS...JEFFERSON AND LEWIS COUNTIES. THE GREATEST THREAT 
  IS CURRENTLY EXPECTED IN THE VICINITY OF THE SAINT LAWRENCE 
  AND BLACK RIVER VALLEYS. 

* TIMING...EARLY FRIDAY AFTERNOON THROUGH EARLY SUNDAY AFTERNOON.

* HAZARDS...FREEZING RAIN.

* ACCUMULATIONS...POTENTIAL ICE ACCUMULATIONS OF ONE HALF TO ONE 
  INCH.

* TEMPERATURES...HIGHS IN THE MID 30S FRIDAY. LOWS IN THE UPPER 
  20S FRIDAY NIGHT. HIGHS IN THE LOWER 30S SATURDAY. LOWS IN THE 
  UPPER 20S SATURDAY NIGHT. HIGHS AROUND 40 SUNDAY. 

* IMPACTS...ICE ACCUMULATIONS MAY CAUSE DOWNING OF LARGE TREES AND
  POWERLINES...CAUSING WIDESPREAD POWER OUTAGES. IN ADDITION...
  UNTREATED SURFACES MAY BECOME ICE COVERED...MAKING TRAVEL VERY
  HAZARDOUS.

* FORECASTER CONFIDENCE...MEDIUM. THERE REMAINS SOME UNCERTAINTY
  WITH RESPECT TO THE EXACT SURFACE TEMPERATURES...WHICH WILL
  DETERMINE THE AMOUNT AND LOCATION OF FREEZING RAIN THAT MAY
  OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THAT HEAVY SNOW AND/OR ICE
ACCUMULATIONS ARE POSSIBLE. IF YOU ARE WITHIN THE WATCH AREA...
REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS
CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO.

&&

$$

HITCHCOCK
000 
WWUS41 KBUF 200847
WSWBUF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
347 AM EST FRI DEC 20 2013

NYZ007-008-201700-
/O.UPG.KBUF.WS.A.0004.131220T1800Z-131222T1800Z/
/O.NEW.KBUF.IS.W.0001.131221T0000Z-131223T0400Z/
JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE
347 AM EST FRI DEC 20 2013

...ICE STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 11 PM
EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED AN ICE STORM
WARNING...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 11 PM EST
SUNDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. 

* LOCATIONS...JEFFERSON AND LEWIS COUNTIES. THE GREATEST THREAT 
  IS CURRENTLY EXPECTED IN THE VICINITY OF THE SAINT LAWRENCE 
  AND BLACK RIVER VALLEYS. 

* TIMING...EARLY THIS EVENING THROUGH LATE SUNDAY EVENING.
  GREATEST ICE ACCUMULATION IS EXPECTED SATURDAY NIGHT THROUGH
  SUNDAY. 

* ACCUMULATIONS...ICE ACCUMULATING UP TO ONE QUARTER OF AN INCH
  TONIGHT...UP TO ONE QUARTER OF AN INCH SATURDAY...UP TO ONE HALF
  OF AN INCH SATURDAY NIGHT...AND UP TO ONE THIRD OF AN INCH
  SUNDAY...LEADING TO STORM TOTALS OF UP TO ONE INCH.

* IMPACTS...ICE ACCUMULATIONS MAY CAUSE DOWNING OF LARGE TREES AND
  POWERLINES...CAUSING WIDESPREAD POWER OUTAGES. IN ADDITION...
  UNTREATED SURFACES MAY BECOME ICE COVERED...MAKING TRAVEL VERY
  HAZARDOUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN ICE STORM WARNING IS ISSUED WHEN A HEAVY ACCUMULATION OF ICE
WILL CAUSE HAZARDOUS IF NOT IMPOSSIBLE DRIVING CONDITIONS. YOU
SHOULD CONSIDER POSTPONING ANY TRAVEL. IF DRIVING IS UNAVOIDABLE,
USE EXTREME CAUTION, AND CARRY A WINTER EMERGENCY KIT IN CASE YOU
ARE STRANDED. ROADS MAY BECOME BLOCKED BY DOWNED TREES AND POWER
LINES.

IF YOU LOSE POWER AND PLAN ON RUNNING A GENERATOR...MAKE SURE
THAT THE GENERATOR IS LOCATED OUTDOORS AND IS PROPERLY
VENTILATED. SPACE HEATERS SHOULD ALSO BE PROPERLY VENTILATED AND
USED ONLY IF THEY ARE OPERATING PROPERLY. MAKE SURE SNOW DOES NOT
BLOCK EXHAUSTS AND FRESH AIR INTAKES FOR HIGH EFFICIENCY FURNACES
AND WATER HEATERS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS
CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO.

REPORT ICE ACCUMULATION TO THE NATIONAL WEATHER SERVICE IN
BUFFALO BY SENDING AN EMAIL TO BUFSTORM.REPORT@NOAA.GOV...POSTING
TO THE NWS BUFFALO FACEBOOK PAGE...OR TWEET...USING THE HASHTAG
BUFWX

&&

$$

NYZ001>003-010-011-201700-
/O.NEW.KBUF.WS.A.0005.131221T2100Z-131222T1500Z/
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...ROCHESTER...
BUFFALO...BATAVIA
347 AM EST FRI DEC 20 2013

...WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY MORNING...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A WINTER STORM
WATCH...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY
MORNING. 

* LOCATIONS...NIAGARA...ORLEANS AND MONROE COUNTIES...AS WELL AS
  NORTHERN PORTIONS OF ERIE AND GENESEE COUNTIES.

* TIMING...LATE SATURDAY AFTERNOON THROUGH LATE SUNDAY MORNING.

* HAZARDS...FREEZING RAIN.

* ACCUMULATIONS...ICE POTENTIALLY ACCUMULATING UP TO ONE HALF OF
  AN INCH.

* WINDS...NORTHEAST 10 TO 20 MPH.

* TEMPERATURES. LOWS IN THE LOWER 30S SATURDAY NIGHT.

* IMPACTS...ICE ACCUMULATIONS MAY CAUSE DOWNING OF LARGE TREES AND
  POWERLINES...CAUSING POWER OUTAGES. IN ADDITION...UNTREATED
  SURFACES MAY BECOME ICE COVERED...MAKING TRAVEL VERY HAZARDOUS.

* FORECASTER CONFIDENCE...MEDIUM. THERE STILL REMAINS UNCERTAINTY
  WITH RESPECT TO THE SURFACE TEMPERATURES SATURDAY NIGHT. A
  DEGREE OR TWO WARMER OR COLDER WILL GREATLY VARY THE IMPACTS OF
  THIS EVENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THAT HEAVY SNOW AND/OR ICE
ACCUMULATIONS ARE POSSIBLE. IF YOU ARE WITHIN THE WATCH AREA...
REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS
CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO.

&&

$$

THOMAS

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this winter storm watch went out at Dec 19, 12:52 PM EST, 2 minutes earlier.

Area forecast discussion, Dec 19, 12:52 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1252 PM EST THU DEC 19 2013

.SYNOPSIS...
A SOUTHERLY FLOW WILL BRING IN WARMER AIR INTO THE REGION
TODAY...BEFORE AN APPROACHING FRONT BRINGS RAIN AND POSSIBLY SOME
SNOW TONIGHT AND FRIDAY. AS THIS FRONT STALLS ACROSS OUR REGION
THIS WEEKEND...IT WILL BRING A WINTRY MIX OF PRECIPITATION AT
TIMES AND ALSO THE POTENTIAL FOR HEAVY RAINFALL AND FLOODING BY
SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE SOUTHWEST FLOW BETWEEN HIGH PRESSURE OVER THE MIDDLE ATLANTIC
STATES AND LOW PRESSURE TRACKING NORTH OF LAKE ONTARIO WILL PUMP
MILDER AIR ACROSS OUR AREA THIS AFTERNOON. TEMPERATURES HAVE ALREADY
WARMED INTO THE LOWER 40S ACROSS PARTS OF THE NIAGARA FRONTIER AND
GENESEE VALLEY...BUT A GRADUAL WEST TO INCREASE IN CLOUDS DURING THE
AFTERNOON WILL PREVENT READINGS FROM GETTING ABOVE THE MID 40S.

FOR TONIGHT...THE TEMPERATURE GRADIENT ALOFT WILL TIGHTEN
AGAIN...AS LOW PRESSURE APPROACHING FROM THE WEST AND HIGH
PRESSURE BUILDING INTO QUEBEC RESULT IN A FAVORABLE ZONE FOR
FRONTOGENESIS. THIS WILL SHARPEN A BOUNDARY EXTENDING ACROSS AND
JUST NORTH OF LAKE ONTARIO...WITH AN AREA OF MID-LEVEL WARM AIR
ADVECTION LIFTING ALONG THIS BOUNDARY. WHILE THE BEST LIFT WILL BE
TO OUR NORTH...THE VAST MAJORITY OF GUIDANCE (NAM/GFS/RGEM/SREF)
FORECAST SOME QPF NORTH OF I-90. GIVEN THE LARGE SCALE LIFT...HAVE
A HIGH CONFIDENCE IN MEASURABLE PRECIPITATION...EVEN IF IT WILL
ONLY BE LIGHT. FAVORING THE FASTER GFS TIMING FOR THE WARM AIR
ADVECTION PRECIPITATION...EXPECT PRECIPITATION TO DEVELOP ACROSS
WESTERN PORTIONS DURING THE EVENING HOURS...THEN EXPAND ACROSS AND
EAST OF LAKE ONTARIO OVERNIGHT.

PRECIPITATION TYPE WILL VARY. FORECAST SOUNDINGS ARE QUITE
ISOTHERMAL NEAR 0C NORTH OF THE BOUNDARY...SUGGESTING PRIMARILY SNOW
IN THE NORTH COUNTRY. ELSEWHERE...EXPECT WARMER TEMPERATURES IN THE
BOUNDARY LAYER TO RESULT IN PRIMARILY RAIN...HOWEVER THERE WILL
PROBABLY BE A BRIEF PERIOD OF SNOW BEFORE THE CHANGEOVER DURING THE
EVENING HOURS. SNOWFALL AMOUNTS SHOULD BE VERY LIGHT...WITH NIL IN
MOST LOCATIONS...UP TO AROUND AN INCH IN NORTHERN JEFFERSON/LEWIS
COUNTIES. TEMPERATURES SHOULD BOTTOM OUT DURING THE EVENING HOURS IN
LOWER TO MID 30S...AND THEN RISE SLIGHTLY TOWARD DAYBREAK.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A GENERAL ZONAL FLOW WILL BE FOUND ACROSS THE EASTERN US TO START
THIS TIME PERIOD...WITH A CONFLUENT FLOW OF THE TWO JET STREAMS. THE
NORTHERN BRANCH OF THE JET STREAM WILL NOT BE AS AMPLIFIED AS IN
PRIOR WEEKS...WITH SEVERAL SHORTWAVES PASSING ALONG...WHILE IN THE
SOUTHERN BRANCH THERE WILL BE A KEY FEATURE TO WATCH...ONE THAT WHEN
PHASED WITH A SHORTWAVE IN THE NORTHERN BRANCH COULD BRING A
SIGNIFICANT RAINFALL/MILDNESS BY THE END OF THE PERIOD.

AT THE SURFACE FRIDAY A BAROCLINIC BOUNDARY WILL BE STRETCHED FROM
THE SOUTHERN MISSISSIPPI VALLEY NORTHEASTWARD THROUGH THE
NORTHEAST...WITH SEVERAL WAVES FOUND ALONG IT. THIS BAROCLINIC
BOUNDARY WILL SEPARATE THE WARMTH OF THE SOUTHEAST FROM THE
COLDER...SUBFREEZING AIR OF THE NORTHERN STATES. WITH THE BOUNDARY
FORECASTED TO LIE ALONG OUR CWA...THIS WILL CREATE THE PROSPECTS OF
MIX PRECIPITATION THROUGH THIS TIME PERIOD.

THE FIRST WAVE ALONG THIS BAROCLINIC BOUNDARY WILL LIFT A WARM FRONT
NORTHWARD ACROSS OUR CWA ON FRIDAY. THIS WILL KEEP PRECIPITATION AS
RAINFALL FOR MOST OF THE REGION...WITH THE EXCEPTION OF THE NORTH
COUNTRY WHERE COLDER TEMPERATURES WILL BRING SNOW. CONVERGENCE ALONG
THE NOSE OF A 50 KNOT LLJ AT 925 HPA...COMBINED WITH ISENTROPIC
UPGLIDE WILL BRING A LIGHT RAIN/SNOW TO THE REGION FRIDAY.
TEMPERATURES FRIDAY WILL RANGE FROM THE MID 30S ACROSS THE SAINT
LAWRENCE VALLEY TO LOW TO MID 40S SOUTH OF LAKE ONTARIO.

FRIDAY NIGHT THIS SURFACE WAVE WILL CROSS TO OUR NORTH AND BEHIND
THE LOW A SHALLOW COLDER WEDGE OF AIR WILL PUSH SOUTHWARD OVER LAKE
ONTARIO AND THE NORTH COUNTRY. THIS SHALLOW WEDGE OF COLDER AIR WILL
LOWER SURFACE TEMPERATURES ALONG THE SOUTHERN LAKE ONTARIO SHORELINE
TO FREEZING AND BELOW. A NORTHEAST WIND OVER LAKE ONTARIO WILL
MAINTAIN LOW LEVEL MOISTURE AND WITH TEMPERATURES DROPPING TO AROUND
FREEZING INCREASE THE CHANCES FOR LIGHT FREEZING RAIN...AND FREEZING
DRIZZLE OVERNIGHT FRIDAY AND LIKELY LINGERING INTO SATURDAY. QPF
FRIDAY NIGHT BEHIND THE SURFACE WAVE WILL LIKELY NOT BE AS MUCH AS
DURING THE DAY...AS BY FRIDAY NIGHT THE LLJ AND ITS ASSOCIATED LIFT
IS ADVANCING TO THE NORTHEAST.

SATURDAY THE FRONTAL BOUNDARY WILL LIKELY SAG SOUTHWARD...WITH A
LARGE SPREAD IN 850 HPA TEMPERATURES ACROSS THE REGION...RANGING
FROM +4 TO +5 NEAR THE STATE LINE TO -5 ACROSS THE NORTH COUNTRY.
THE 0 DEGREE ISOTHERM AT 850 HPA WILL DROP TO ABOUT THE NYS THRUWAY
SATURDAY AND THIS WILL ROUGHLY SEPARATE THE MIXED PRECIPITATION TO
THE NORTH AND THE PLAIN RAIN TO THE SOUTH. WILL HAVE HIGHEST CHANCES
FOR PRECIPITATION ALONG THE FRONTAL BOUNDARY...THUS HIGH LIKELY NEAR
THE STATE LINE AND SOUTHERN FINGER LAKES REGION...WHILE LOWERING TO
HIGH CHANCES OVER LAKE ONTARIO AND THE SAINT LAWRENCE VALLEY.

SATURDAY NIGHT THE CUTOFF LOW THAT STARTED THE TIME PERIOD OVER THE
DESERT SOUTHWEST...WILL PHASE WITH A SUBTLE SHORTWAVE IN THE
NORTHERN BRANCH OF THE JET STREAM AND DEEPEN A SURFACE LOW THAT WILL
ADVANCE FROM NEAR ARKANSAS SATURDAY EVENING TO THE OHIO VALLEY BY
SUNDAY MORNING. AHEAD OF THIS SURFACE LOW A DEEP SOUTHERLY FLOW
AROUND A WESTERN ATLANTIC HIGH WILL BRING GULF MOISTURE
NORTHWARD...WITH PWATS RISING TOWARDS +1.50 INCHES WHICH IS ABOUT
+4SD ABOVE NORMAL. AGAIN ISENTROPIC UPGLIDE ALONG WITH THE REGION
UNDER THE FAVORABLE RIGHT ENTRANCE REGION OF A +3SD 200 KNOT UPPER
LEVEL JET AT 250 HPA WILL PRODUCE SYNOPTIC LIFT GENERATING A PERIOD
OF RAIN. WITH THE HIGH AMOUNT OF MOISTURE DRAWN INTO THIS SYSTEM
THIS RAIN COULD BECOME SIGNIFICANT BEGINNING SATURDAY NIGHT...ESPECIALLY
WHEN COUPLED WITH RECENT SNOWS INCREASING THE WATER IN THE SNOWPACK.

RECENT RUNS OF THE METEOROLOGICAL MODEL ENSEMBLE RIVER FORECASTS
CONTINUE TO HIGHLIGHT THE WATERSHEDS OF WESTERN NEW YORK AS POSSIBLE
LOCATIONS OF CONCERN OF RIVER FLOODING. WILL CONTINUE TO ELABORATE
ON THIS CONCERN IN THE HYDROLOGY SECTION BELOW.

TO THE NORTH OF THIS BOUNDARY SATURDAY NIGHT FREEZING RAIN WILL BE A
CONCERN MAINLY TOWARDS THE NORTH COUNTRY AND THE SAINT LAWRENCE
VALLEY. A NORTHEAST FLOW THROUGH THE VALLEY WILL LIKELY KEEP A
SHALLOW WEDGE OF SUB FREEZING AIR THROUGH THE NIGHT AND INTO SUNDAY.
WITH AIR ALOFT WARMING AS THE BAROCLINIC BOUNDARY BEGINS TO PUSH
NORTHWARD SNOW ACROSS THE REGION WILL LIKELY CHANGE TO WINTRY MIX/
PLAIN RAIN. WITH SURFACE TEMPERATURES REMAINING BELOW FREEZING AN
ICE ACCUMULATION IS POSSIBLE SATURDAY NIGHT...ESPECIALLY THROUGH THE
THOUSAND ISLAND AND SAINT LAWRENCE VALLEY REGION. WILL CONTINUE TO
MENTION THIS POSSIBILITY IN THE HWO.

TEMPERATURES SATURDAY WILL AGAIN RANGE FROM THE LOW 30S ACROSS THE
SAINT LAWRENCE VALLEY TO MID 40S NEAR THE STATE LINE. SATURDAY NIGHT
LOWS WILL RANGE FROM THE UPPER 20S ACROSS THE NORTH COUNTRY TO UPPER
30S NEAR THE STATE LINE.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A TRICKY FORECAST WILL CONTINUE ON SUNDAY HIGHLIGHTING THE AREA
AROUND THE SAINT LAWRENCE VALLEY AS TO WHEN THE CHANGE OVER FROM
FREEZING RAIN TO PLAIN RAIN WILL OCCUR. ELSEWHERE A SLUG OF RAINFALL
SUNDAY WILL BE ONGOING THAT WILL CONTINUE TO CREATE POTENTIAL
FLOODING ISSUES AS LOW PRESSURE TRACKS ACROSS THE LOWER GREAT LAKES.
HIGH TEMPERATURES SUNDAY ALSO ARE TRICKY AS THERE WILL LIKELY BE A
SHARP GRADIENT ACROSS WNY AND CNY. HIGHS SUNDAY MAY CLIMB TOWARDS
60F NEAR THE STATE LINE...WHILE AREAS ALONG THE IMMEDIATE SOUTHERN
SHORELINE OF LAKE ONTARIO REMAIN IN THE UPPER 30S.

THE RAIN SHOULD TAPER OFF SUNDAY NIGHT AS LOW PRESSURE TRACKS INTO
QUEBEC AND A COLD FRONT SWEEPS ACROSS THE REGION...BRINGING A SHARP
RETURN TO WINTER AS TEMPERATURES DROP BACK INTO THE 30S MONDAY WITH
20S BY TUESDAY. AS USUAL...EXPECT LAKE EFFECT SNOW SHOWERS TO
DEVELOP AS THIS COLD AIR MOVES INTO THE AREA FROM LATE SUNDAY NIGHT
THROUGH MONDAY NIGHT BEFORE HIGH PRESSURE MOVING ACROSS THE AREA
BRINGS AN END TO THE SHOWER ACTIVITY TUESDAY.

THIS AREA OF HIGH PRESSURE WILL CREST ACROSS THE EASTERN GREAT LAKES
REGION CHRISTMAS EVE...AND START CHRISTMAS QUIET ACROSS THE REGION.
AS THIS HIGH SLIDES EASTWARD THROUGH THE DAY WEDNESDAY APPROACHING LIGHT
SNOWFALL WITH AN AREA OF LOW PRESSURE FROM THE NORTHWEST MAY HOLD
OFF UNTIL CHRISTMAS NIGHT FOR THE REGION.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
MAINLY VFR CONDITIONS WILL PREVAIL TODAY AS HIGH PRESSURE OVER THE
MID ATLANTIC STATES RIDGES NORTH INTO THE LOWER GREAT LAKES.

TONIGHT...A COLD FRONT WILL CROSS LAKE ONTARIO...THEN STALL JUST
SOUTH OF THE LAKE BY FRIDAY MORNING. MOISTURE POOLING AHEAD OF THE
FRONT WILL CAUSE PCPN TO INCREASE GRADUALLY FROM NORTH TO SOUTH. THE
PCPN WILL FALL AS SNOW VCNTY KART...WITH MAINLY RAIN EXPECTED SOUTH
OF LAKE ONTARIO. IN BETWEEN...A WINTRY MIX OF PCPN IS POSSIBLE.

REGARDING IMPACTS ON AVIATION...THE INCREASE IN MOISTURE WILL CAUSE
CIGS TO LOWER TO VFR AREAWIDE...WITH IFR VSBYS MORE LIKELY VCNTY
KART WHERE LIGHT SNOW WILL PREVAIL.

RAIN WILL CONTINUE ON FRIDAY AS DEEP MOISTURE CONTINUES TO INTERACT
WITH THE STALLED FRONT. AREAS EAST OF LAKE ONTARIO WILL LIKELY SEE
MORE OF A MIX OF PCPN SINCE COLDER AIR WILL REMAINED ENTRENCHED
ACROSS THAT AREA. STILL EXPECT MAINLY MVFR CONDITIONS TO BE THE RULE
WITH A SOUTHERLY DOWNSLOPING WIND IMPACTING AREAS SOUTH OF LAKE
ONTARIO.

OUTLOOK...
SATURDAY AND SUNDAY...VFR/MVFR WITH PERIODS OF RAIN. SOME FREEZING
RAIN POSSIBLE ACROSS THE NORTH COUNTRY/SAINT LAWRENCE VALLEY.
MONDAY...MAINLY VFR WITH CHANCE OF SNOW SHOWERS.
TUESDAY...VFR.

&&

.MARINE...
A BRISK SOUTHWEST FLOW WILL REMAIN IN PLACE OVER THE LOWER LAKES
TODAY...BUT IT NOW LOOKS AS IF THE STRONGEST WINDS AND HIGHEST WAVES
WILL MAINLY IMPACT THE OPEN WATERS. THE EXCEPTION WILL BE ALONG THE
EASTERN SHORES OF LAKE ERIE WHERE A SMALL CRAFT ADVISORY REMAINS IN
EFFECT.

&&

.HYDROLOGY...
UTILIZING CURRENT NAEFS/GEFS GUIDANCE...THE GENERAL CONSENSUS QPF FOR
THE FORECAST AREA THROUGH THIS WEEKEND IS IN THE NEIGHBORHOOD OF 1.5
TO 2 INCHES OF LIQUID. CURRENT MMEFS GUIDANCE FOR EACH ENSEMBLE
INDICATES THAT THIS AMOUNT OF PRECIPITATION WOULD PLACE SEVERAL
WATERSHEDS AT AN ELEVATED RISK OF REACHING FLOOD STAGE...
PARTICULARLY ACROSS THE SOUTHERN TIER AND NIAGARA FRONTIER.

EVEN IF THESE RAINFALL AMOUNTS VERIFY...THERE REMAINS A GREAT DEAL
OF UNCERTAINTY WITH RESPECT TO SNOWMELT AND RUNOFF. IF
TEMPERATURES AND DEWPOINTS REMAIN IN THE 30S...THE DEEP SNOWPACK
WILL TEND TO ABSORB AT LEAST SOME OF THE RAINFALL AND KEEP RUNOFF
MANAGEABLE. ON THE OTHER HAND...IF TEMPERATURES AND DEWPOINTS
SURGE INTO THE 40S...THE SNOWPACK WILL LET LOOSE WITH STRONG
RUNOFF. THIS COMBINED WITH THE RAINFALL WILL BRING AN EVEN GREATER
RISK OF FLOODING.

WORST CASE SCENARIO WOULD BE VERIFYING WITH THE HEAVIER RAINFALL
AMOUNTS AND WARMER TEMPERATURES SEEN IN SOME ENSEMBLE MEMBERS. IF
THIS OCCURS...FLOODING MAY BE SIGNIFICANT.

IN ADDITION TO POTENTIAL RIVER FLOODING...THIS AMOUNT OF RAINFALL
WILL BRING A RISK FOR MINOR LOCALIZED FLOODING IN LOW-LYING AND
POORLY DRAINED AREAS...PARTICULARLY AS RECENT SNOWFALL HAS LIKELY
RESULTED IN THE BLOCKAGE OF MANY STORM DRAINS ACROSS THE REGION.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY EVENING FOR
     NYZ001>008-010>014-019>021-085.
     WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SUNDAY
     AFTERNOON FOR NYZ007-008.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR LEZ040-
         041.

&&

SYNOPSIS...APFFEL
NEAR TERM...APFFEL/TJP
SHORT TERM...THOMAS
LONG TERM...THOMAS/WOOD
AVIATION...TJP
MARINE...TJP
HYDROLOGY...WOOD/HITCHCOCK
Hazardous weather outlook, Dec 19, 5:29 AM EST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
529 AM EST THU DEC 19 2013

NYZ010>014-019>021-085-201030-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
529 AM EST THU DEC 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SEVERAL WAVES OF LOW PRESSURE WILL LIKELY BRING SIGNIFICANT
PRECIPITATION TO THE AREA THIS WEEKEND. DEPENDING ON THE TRACK OF
THESE FEATURES...THEY MAY PRODUCE A SOAKING RAINFALL. SHOULD THIS
OCCUR...THERE WILL BE THE POTENTIAL FOR FLOODING. IN ADDITION...
TEMPERATURES FRIDAY NIGHT THROUGH SUNDAY MORNING MAY HOVER NEAR
THE FREEZING MARK...CREATING THE POTENTIAL FOR ACCUMULATING
FREEZING RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>006-201030-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-
529 AM EST THU DEC 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SEVERAL WAVES OF LOW PRESSURE WILL LIKELY BRING SIGNIFICANT
PRECIPITATION TO THE AREA THIS WEEKEND. DEPENDING ON THE TRACK OF
THESE FEATURES...THEY MAY PRODUCE A SOAKING RAINFALL. SHOULD THIS
OCCUR...THERE WILL BE THE POTENTIAL FOR FLOODING. A GREATER THREAT
WILL COME FRIDAY NIGHT THROUGH SUNDAY MORNING WHEN TEMPERATURES HOVERING
NEAR OR BELOW FREEZING COULD RESULT IN SIGNIFICANT ACCUMULATIONS
OF FREEZING RAIN OR POSSIBLY SOME SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ007-008-201030-
JEFFERSON-LEWIS-
529 AM EST THU DEC 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SEVERAL WAVES OF LOW PRESSURE WILL LIKELY BRING SIGNIFICANT
PRECIPITATION TO THE AREA THIS WEEKEND. DEPENDING ON THE TRACK OF
THESE FEATURES...THEY MAY PRODUCE A SOAKING RAINFALL. SHOULD THIS
OCCUR...THERE WILL BE THE POTENTIAL FOR FLOODING. A GREATER THREAT
WILL COME FRIDAY NIGHT THROUGH SUNDAY WHEN TEMPERATURES HOVERING
NEAR OR BELOW FREEZING COULD RESULT IN SIGNIFICANT ACCUMULATIONS
OF FREEZING RAIN OR POSSIBLY SOME SNOW. THE GREATEST THREAT FOR
DAMAGING ICE ACCUMULATIONS WILL BE FOUND IN THE SAINT LAWRENCE
AND BLACK RIVER VALLEYS SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-201030-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
529 AM EST THU DEC 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

THOMAS

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 12:49 PM ESTFlood WatchBUFAllegany, Cattaraugus, Cayuga, Chautauqua, Erie, Genesee and 10 more3 days

Nearby

Winter Storm Watches in New York, 2013Every winter storm watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.